New Jersey, 2012

Hail and Damaging Winds in New Jersey, July 18, 2012

July 18, 2012 · NWS PHI · 18 events in 6 counties and zones

An approaching back door cold front (from the north) and an unseasonably hot as well as humid air mass combined to trigger scattered strong to severe thunderstorms mainly in the northern half of New Jersey on the afternoon and evening of the 18th. About 30,500 Public Service Electric & Gas and Jersey Central Power & Light customers lost power, mainly in the northern half of New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$121,000
Crop damage
$5,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching back door cold front (from the north) and an unseasonably hot as well as humid air mass combined to trigger scattered strong to severe thunderstorms mainly in the northern half of New Jersey on the afternoon and evening of the 18th. About 30,500 Public Service Electric & Gas and Jersey Central Power & Light customers lost power, mainly in the northern half of New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 10:34 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 10:34 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1134 AM EDT WED JUL 18 2012

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR WEATHER
THROUGH TONIGHT. A SLOW MOVING COLD FRONT FROM THE NORTH WILL
CROSS THE REGION LATE TONIGHT INTO THURSDAY NIGHT AND REMAIN TO
THE SOUTH OF THE AREA THROUGH EARLY SATURDAY. HIGH PRESSURE IS
THEN EXPECTED TO FOLLOW GRADUALLY BY THE WEEKEND, WITH ANOTHER
WEAK FRONT AROUND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN REGARD TO THE HEAT, WE HAVE EXTENDED THE HEAT ADVISORY INTO
SUSSEX AND MORRIS COUNTIES, AND WE HAVE LEFT THE EXCESSIVE HEAT
WARNING IN PLACE. WE CONTINUE TO EXPECT AFTERNOON TEMPERATURES TO
RISE INTO THE MIDDLE AND UPPER 90S IN OUR REGION. THE ONLY
EXCEPTION MAY BE THE ELEVATED TERRAIN IN THE NORTH WHERE MAXIMUM
TEMPERATURES ARE ANTICIPATED TO BE AROUND 90 DEGREES. THE 00Z NAM
H925 TEMPERATURES VERIFIED BETTER THAN THE GFS OR ECMWF. THAT
PROMPTED US TO RAISE MAXES A DEGREE OR TWO AT SOME LOCATIONS
INCLUDING THE LOWER ELEVATIONS OF SUSSEX AND MONROE COUNTIES,
THEREBY REQUIRING AN EXPANSION. AN H925 WIND FROM THE WEST-
SOUTHWEST AT AROUND 15 KNOTS SHOULD MAKE IT DIFFICULT FOR THE SEA
BREEZE TO MAKE MUCH PROGRESS INLAND.

ON TUESDAY AFTERNOON, DRY AIR FROM ALOFT MIXED TO THE SURFACE
LIMITING THE HEAT INDEX VALUES. THAT AREA OF DRY AIR CONTINUED TO
MOVE TO OUR EAST AND OUT TO SEA LAST NIGHT. DEW POINT VALUES
AROUND 925 TO 850 HPA ARE ANTICIPATED TO BE SEVERAL DEGREES
CELSIUS HIGHER THAN THOSE ON TUESDAY. AS A RESULT, WE ARE NOT
ANTICIPATING MUCH FLUCTUATION IN THE SURFACE DEW POINT READINGS
THROUGH THE DAY. HEAT INDEX VALUES SHOULD RANGE MAINLY FROM
AROUND 99 TO 104 NORTH OF PHILADELPHIA (EXCEPT FOR OUR FAR
NORTHERN COUNTIES) AND FROM 103 TO 107 FURTHER SOUTH.

THE OTHER MAIN WEATHER ISSUE FOR THE DAY IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS. THE STORM PREDICTION CENTER CONTINUES TO INCLUDE ALL
BUT OUR FAR SOUTHERN COUNTIES UNDER ITS SLIGHT RISK DESIGNATION FOR
TODAY. THE GUIDANCE SUGGESTS SURFACE BASED CAPE VALUES IN EXCESS OF
3000 J/KG IN MUCH OF OUR REGION FROM THIS AFTERNOON INTO EARLY THIS
EVENING, AND THE 12Z IAD AND OKX SOUNDINGS PROGGED AROUND 4000 J/KG.
IT WILL TAKE ONLY A MINOR TRIGGER TO GENERATE CONVECTION. WE CAN
SEE A PREFRONTAL SURFACE TROUGH HAS DROPPED INTO NORTHERN PA THIS
MORNING, AND DESPITE THE UPPER JET REMAINING WELL TO OUR NORTH
TODAY THE LATEST NAM HAD SOME ENERGY MOVING TOWARD US BETWEEN THE
CANADIAN VORTEX AND THE BERMUDA HIGH. ANY THUNDERSTORMS THAT
DEVELOP OR ADVECT INTO OUR REGION HAVE THE POTENTIAL TO BE QUITE
STRONG WITH SIGNIFICANT VERTICAL DEVELOPMENT AND TO ESTABLISH NEW
BOUNDARIES WITH THEIR OUTFLOW. STRONG WIND GUSTS AND HAIL ARE
POSSIBLE ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.
PRECIPITABLE WATER VALUES ARE FORECAST TO RISE ABOVE TWO INCHES
FOR THIS AFTERNOON INTO THIS EVENING FOR MUCH OF OUR FORECAST
AREA, ESPECIALLY THE CENTRAL AND SOUTHERN PARTS. THEREFORE, THERE
IS ALSO THE POTENTIAL FOR SOME HEAVY RAINFALL WHICH MAY CAUSE
LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE.

AS FAR AS THE TIMING OF THE THUNDERSTORMS IS CONCERNED, WE EXPECT A
LINE TO DEVELOP ACROSS OR JUST TO THE NORTH OF OUR NORTHERN COUNTIES
EARLY THIS AFTERNOON, ALTHOUGH WE ALSO WERE WATCHING CONVECTION
DEVELOPING FROM WESTERN PA TO NORTHERN WV AT 14Z IN RESPONSE TO
BOTH THE AFOREMENTIONED PREFRONTAL TROUGH AND THE IMPULSE HANDLED
BY THE 12Z NAM. THE STORMS ARE ANTICIPATED TO DROP INTO OUR
NORTHWESTERN COUNTIES DURING THE EARLY TO MID AFTERNOON, REACHING
PHILADELPHIA DURING THE LATE AFTERNOON OR EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
FOR THIS EVENING, WE ARE EXPECTING STRONG TO SEVERE THUNDERSTORMS TO
DROP ACROSS OUR CENTRAL AND SOUTHERN COUNTIES. EVEN WITH THE LOSS OF
DAYLIGHT, IT MAY TAKE THE STORMS SOME TIME TO WEAKEN WITH ALL OF THE
RESIDUAL HEAT FROM TODAY AND THE THE PAST COUPLE OF DAYS.

AS THE NIGHT PROGRESSES, THE STRONG STORMS SHOULD PASS OFF THE COAST
LEAVING SOME LINGERING SHOWERS AND CLOUDS.

IT WILL REMAIN RATHER HUMID TONIGHT IN THE WAKE OF THE STORMS. THE
HUMIDITY IS EXPECTED TO LIMIT TEMPERATURES FROM FALLING MUCH BELOW
THE 70S, EXCEPT IN THE FAR NORTH.

THE ACTUAL FRONTAL BOUNDARY IS ANTICIPATED TO DROP THROUGH OUR
REGION FROM NORTH TO SOUTH BEGINNING AROUND MIDNIGHT. IT SHOULD
REACH OUR SOUTHERN COUNTIES TOWARD DAYBREAK. A LIGHT AND VARIABLE
WIND SHOULD BECOME NORTHERLY AROUND 4 TO 8 MPH WITH THE FRONTAL
PASSAGE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE AFOREMENTIONED COLD FRONT WILL BE LOCATED TO OUR SOUTH BY
THURSDAY AND WE EXPECT A SERIES OF IMPULSES TO MOVE ALONG THE FRONT
THROUGH ABOUT FRIDAY NIGHT. DUE TO THE POSN OF THE FRONT, THE
HIGHEST POPS AND QPFS SHOULD BE ACRS THE SRN AREAS.

THERE IS STILL SOME MDL DIFFS WRT THE INDIVIDUAL DETAILS OF THE
IMPULSES BUT CERTAINLY THERE WILL BE THE NEED FOR CHC POPS ACRS A
GOOD PORTION OF THE AREA THRU THE EARLY PORTION OF THE EXTENDD,
WITH POPS TAPERING AS ONE MOVES N. AFTER A RELATIVELY DRY SPELL,
WE COULD GET SOME MUCH NEEDED RAIN THU INTO FRI, ESPECIALLY ACRS
THE SRN THIRD OF THE REGION.

THEN, HIGH PRESSURE BUILDS INTO THE REGION AND THE PRECIP WILL
COME TO AN END BY SATURDAY AND THE WEEKEND LOOKS DRY AND PLEASANT.

BY SUNDAY NIGHT INTO MONDAY, ANOTHER WK CDFNT WILL APPROACH AND
COULD TRIGGER SOME SHOWERS AND TSTMS WHICH COULD LINGER INTO
MONDAY NIGHT. HIGH PRESSURE WILL THEN BUILD BACK IN FOR THE MIDWEEK
PERIOD BRINGING A RETURN TO DRY WX.

LATEST GUID ACTUALLY HAS A FEW DAYS OF BELOW NRML TEMPS FOR FRI
AND SAT THEN A RETURN TO NEAR NRML AND EVENTUALLY ABV NRML AGAIN
BY THE END OF THE EXTENDD PD. I THINK THE MOS GUID MAY BE TOO COOL
ON FRIDAY UNLESS WE GET SUBSTANTIAL RAIN AND CLOUD COVER AND MY
CONFIDENCE IS LOW ON THAT ATTM DUE TO THE MDL DIFFS ON THE
INDIVIDUAL IMPULSES AS MENTIONED ABV.  SO I HAVE EDGED TEMPS UP A
BIT.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

CONDITIONS WILL LIKELY BE IN THE VFR CATEGORY INTO THE EARLY
AFTERNOON AT OUR TAF SITES WITH ONLY SOME CIRRUS OVERHEAD.

DURING THE AFTERNOON, SOME CUMULUS WILL DEVELOP. A LINE OF STRONG TO
SEVERE THUNDERSTORMS IS EXPECTED TO DROP THROUGH OUR REGION FROM
THE NORTHWEST DURING THE AFTERNOON AND EVENING HOURS. THE STORMS
MAINLY WILL BE IN ADVANCE OF A FRONTAL BOUNDARY. IT SEEMS AS
THOUGH THE STORMS WILL IMPACT KPHL SOMETIME BETWEEN 500 PM AND 800
PM. AS THE DAY PROGRESSES WE WILL TRY TO REFINE THE TIMING A BIT
FOR KPHL AND FOR OUR OTHER TAF SITES, AS WELL.

FOR TONIGHT, LINGERING CLOUDS AND SHOWERS ARE POSSIBLE.

THE WIND WILL BE MAINLY FROM THE SOUTHWEST TODAY AT 6 TO 10 KNOTS.
SOME GUSTY WINDS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS
FROM THIS AFTERNOON INTO THIS EVENING. THE WIND SHOULD BECOME LIGHT
AND VARIABLE THIS EVENING. A FRONTAL BOUNDARY FROM THE NORTH IS
EXPECTED LATE TONIGHT WITH A LIGHT NORTHERLY WIND DEVELOPING IN ITS
WAKE.

OUTLOOK...

THURSDAY THROUGH FRIDAY NIGHT...MAINLY VFR WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS THAT WOULD CAUSE MVFR AND EVEN IFR CONDS AT
TIMES. CONFIDENCE IS HIGH ON THE BIG PICTURE BUT LOW ON THE
INDIVIDUAL DETAILS.

SATURDAY AND SUNDAY...HIGH PRESSURE BUILDS OVER THE REGION SO VFR
CONDS ARE EXPECTED.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR REGION INTO THIS
AFTERNOON WITH A SOUTHWEST TO SOUTH WIND AROUND 8 TO 12 KNOTS.
STRONG THUNDERSTORMS, IN ADVANCE OF A FRONTAL BOUNDARY, MAY IMPACT
THE COASTAL WATERS OF NEW JERSEY AND DELAWARE FROM LATE THIS
AFTERNOON INTO TONIGHT. THE FRONT IS FORECAST TO REACH THE NORTHERN
COASTAL WATERS OF NEW JERSEY LATE TONIGHT AND THE WIND SHOULD BECOME
NORTHERLY IN ITS WAKE.

WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW THE SMALL
CRAFT ADVISORY CRITERIA DURING TODAY AND TONIGHT.

OUTLOOK...
CONDS WILL START OFF SUB-ADVY BUT WILL INCREASE TO LOW END SCA
CONDS OVER THE AREA WATERS BY FRIDAY NIGHT INTO SATURDAY DUE TO
INCREASING NE TO E FLOW AS HIGH PRESSURE BUILDS OVER NEW ENG. THE
WIND AND SEAS SHOULD SUBSIDE BY SATURDAY NIGHT AND WILL REMAIN
BELOW SCA CRITERIA FOR THE REMAINDER OF THE EXTENDD PD.

&&

.CLIMATE...
ANOTHER ROUND OF HEAT IS EXPECTED TODAY. THE RECORDS TO BEAT
ARE LISTED BELOW FOR TODAY. IT HAS BEEN RATHER DRY WITH
PRECIPITATION RUNNING SEVERAL INCHES BEHIND FOR THE YEAR. FOR
REFERENCE, THE DEPARTURES ARE ALSO LISTED BELOW.

WEDNESDAY 7/18

ABE... 98-1999
ACY... 99-2006
GED...100-1953
ILG...100-1953
MPO... 93-1953
PHL... 99-1953
RDG... 98-1999
TTN...100-1953

PRECIPITATION DEPARTURES SINCE JANUARY 1ST AND THROUGH JULY 17TH...

ABE... -4.79 INCHES
ACY... -2.81 INCHES
GED...-11.20 INCHES
ILG... -9.13 INCHES
MPO... -4.44 INCHES
PHL... -7.75 INCHES
RDG... -7.36 INCHES
TTN... -7.22 INCHES

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR PAZ067>071.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ001-007>010-
     012-013-016-020>025-027.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO/DELISI
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERG
CLIMATE...DRAG/GORSE/DELISI
Hazardous weather outlook, Jul 18, 11:59 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT WED JUL 18 2012

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>025-
027-PAZ060>062-191700-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
BERKS-LEHIGH-NORTHAMPTON-
1259 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO, THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN THAT MAY
CAUSE POOR DRAINAGE FLOODING AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-026-PAZ054-055-191700-
EASTERN MONMOUTH-COASTAL OCEAN-CARBON-MONROE-
1259 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN THAT MAY CAUSE
POOR DRAINAGE FLOODING AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ015-017>019-PAZ067>071-191700-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1259 PM EDT WED JUL 18 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

ALSO, THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN THAT MAY CAUSE
POOR DRAINAGE FLOODING AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-191700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1259 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 11:51 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1251 PM EDT WED JUL 18 2012

NJZ001-181745-
SUSSEX NJ-
1251 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MONTAGUE...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR BRANCHVILLE...HAINESVILLE AROUND
100 PM...SUSSEX...HIGH POINT AROUND 115 PM...HAMBURG...FRANKLIN
AROUND 130 PM AND HIGHLAND LAKE AROUND 145 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4121 7437 4119 7438 4100 7461 4112 7496
      4117 7489 4124 7487 4129 7484 4135 7476
      4136 7471 4136 7469

FORECASTER: MEOLA
Special weather statement, Jul 18, 12:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT WED JUL 18 2012

NJZ001-181745-
SUSSEX NJ-
111 PM EDT WED JUL 18 2012

...A NEW STRONG THUNDERSTORM WILL AFFECT THE PART OF SUSSEX
COUNTY NEW JERSEY...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF MOUNT POCONO...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR FLATBROOKVILLE AROUND 125 PM...
FIVE POINTS AROUND 140 PM AND NEWTON AROUND 145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

LIGHTNING STRIKES...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM.

LAT...LON 4113 7468 4095 7478 4099 7486 4109 7497
      4109 7499 4110 7500 4112 7497 4116 7491
      4119 7488

FORECASTER: DRAG

The radar

The Philadelphia radar (KDIX), 140 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 5 lightning. Local standard time, as filed.

Hail, Sussex

When
July 18, 12:20 PM EST
Where
Sussex County, Sussex
Measured
0.88 in hail
Reported by
Public
Coordinates
41.200, -74.620

Nickel size hail fell in Sussex.

Lightning, Sussex

When
July 18, 1:00 PM EST
Where
Sussex County, 1.63 mi NNE of Quarryville
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.271, -74.566

A home on Havens Road in Wantage was struck by lightning. The subsequent fire damaged its roof.

Thunderstorm Wind, Sussex

When
July 18, 1:10 PM EST to 1:11 PM EST
Where
Sussex County, 1.37 mi NNE of Hardystonville to 0.58 mi ENE of North Church
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.149, -74.575

A severe thunderstorm downed trees that blocked New Jersey State Route 23 south of New Jersey State Route 94 and New Jersey State Route 94 near North Church Road in Hamburg.

Thunderstorm Wind, Sussex

When
July 18, 1:12 PM EST
Where
Sussex County, 1.14 mi SE of Beaver Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.109, -74.553

A severe thunderstorm downed a tree in Hardyston Township. About 3,000 homes and businesses lost power throughout Sussex County because of the combination of damaging winds and lightning. Outages were reported in Byram, Hamburg, Hardyston, Newton, Sparta and Sussex. Some roadway flooding also occurred.

Lightning, Middlesex

When
July 18, 1:25 PM EST
Where
Middlesex County, 0.81 mi NE of Gillespie
Injuries
0 direct, 3 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.459, -74.361

A lightning strike damaged the chimney bricks of a home on March Drive in Sayreville.

Lightning, Sussex

When
July 18, 1:30 PM EST
Where
Sussex County, 1.3 mi W of Frankford Plain
Injuries
0 direct, 3 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.152, -74.745

The Selective Insurance Company in Branchville was evacuated after a lightning strike triggered a chemical fire suppression system. A couple of employees were treated for chemical inhalation.

Hail, Middlesex

When
July 18, 1:30 PM EST
Where
Middlesex County, 1.6 mi E of North Brunswick
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.474, -74.400

Nickel size hail fell in East Brunswick.

Lightning, Sussex

When
July 18, 1:35 PM EST
Where
Sussex County, 1.67 mi NW of Pellettown
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
41.185, -74.705

A lightning strike ignited bales of hay inside of a barn on Wykertown Road in Frankford Township. Four fire companies battled the blaze that caused minimal damage.

Thunderstorm Wind, Middlesex

When
July 18, 1:46 PM EST
Where
Middlesex County, 0.98 mi SSE of Sayreville Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.456, -74.316

A severe thunderstorm knocked down numerous trees and wires in Sayreville Borough. Wind damage was centered on three blocks in and around Kendall Drive in the borough.

Hail, Sussex

When
July 18, 2:30 PM EST
Where
Sussex County, Andover
Measured
0.88 in hail
Reported by
Public
Coordinates
40.980, -74.750

Nickel size hail fell in Andover.

Thunderstorm Wind, Sussex

When
July 18, 2:30 PM EST
Where
Sussex County, Andover
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.980, -74.750

A severe thunderstorm knocked down several trees and wires in Andover Township.

Thunderstorm Wind, Warren

When
July 18, 2:44 PM EST
Where
Warren County, 0.72 mi WNW of Buttzville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.835, -75.012

A severe thunderstorm knocked down a couple of trees and wires along and across U.S. Route 46 in White Township.

Lightning, Hunterdon

When
July 18, 3:25 PM EST
Where
Hunterdon County, 1.21 mi ENE of Three Bridges
Injuries
0 direct, 3 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.529, -74.780

A lightning strike and subsequent fire forced the evacuation of six condominium units in the Hunters Crossing Development on Nuthatch Court in Readington Township. No serious injuries were reported.

Thunderstorm Wind, Somerset

When
July 18, 3:35 PM EST
Where
Somerset County, Raritan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.580, -74.630

A severe thunderstorm knocked down several large tree limbs and wires in Raritan.

Hail, Somerset

When
July 18, 3:48 PM EST
Where
Somerset County, 0.75 mi N of Woods Tavern
Measured
0.88 in hail
Reported by
Public
Coordinates
40.511, -74.647

Nickel size hail fell in Hillsborough Township.

Thunderstorm Wind, Middlesex

When
July 18, 4:01 PM EST
Where
Middlesex County, 0.94 mi S of Perth Amboy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.506, -74.269

A severe thunderstorm produced estimated with gusts of 60 mph in Perth Amboy.

Hail, Monmouth

When
July 18, 4:24 PM EST
Where
Monmouth County, 2.98 mi WNW of Ft Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
40.188, -74.305

Penny size hail fell in Howell Township.

Hail, Monmouth

When
July 18, 4:30 PM EST
Where
Monmouth County, Red Bank
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -74.070

A severe thunderstorm dropped quarter size hail in Red Bank Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405052, 405071, 405084, 405085, 405080, 405078, 405110, 405076, 405063, 405053, 405065, 405067, 405082, 405069, 405056, 405070, 405060, 405062.